Format

Send to

Choose Destination
JAMA. 1979 Apr 20;241(16):1692-5.

Rebound insomnia. A potential hazard following withdrawal of certain benzodiazepines.

Abstract

Five benzodiazepine drugs (diazepam, flunitrazepam, flurazepam hydrochloride, nitrazepam, and triazolam) were evaluated separately in 15 sleep laboratory studies. Rebound insomnia, a worsening of sleep compared with baseline, occurred following withdrawal of triazolam, nitrazepam, and flunitrazepam after they had been given in only single, nightly doses for short periods. The rebound insomnia was attributed to the short and intermediate half-lives of these drugs. Diazepam and flurazepam, which have longer half-lives, did not cause rebound insomnia on withdrawal. Rebound insomnia may play a role in the development of hypnotic drug dependence with shorter-acting benzodiazepine drugs.

PMID:
430730
DOI:
10.1001/jama.241.16.1692
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center